Aim: The use of proton pump inhibitor (PPI) treatments are increasing among paediatric patients worldwide. We aimed to review the effects of PPIs on the microbiome and its associated effect on the gastrointestinal, respiratory and metabolic systems. The role of probiotics is discussed.
Methods: We searched for relevant articles published in English language in PubMed and Google Scholar. Articles were extracted using subject heading and key words of interest to the topic.
Results: There is evidence that PPIs modify the microbiome of the mouth, gut and lungs. The specific adverse effects associated with PPIs were necrotising enterocolitis, late onset sepsis in premature infants, Clostridium difficile infection, asthma, obesity and small intestine bacterial overgrowth in young children. Studies on the use of probiotics to counteract adverse effects of PPIs were limited.
Conclusion: PPIs create dysbiosis of the microbiome in the mouth, gut and lungs in the paediatric population. Probiotics could restore dysbiosis but it has very poorly been studied if probiotics can counteract or prevent PPI induced adverse effects.
Keywords: H2 receptor antagonist; Lactobacillus; microbiome; probiotic; proton pump inhibitor; small intestinal bacterial overgrowth.
© 2020 Foundation Acta Paediatrica. Published by John Wiley & Sons Ltd.